Chantix Link to Heart Problems Confirmed

Chantix Link to Heart Problems Confirmed

By Dirk Hanson 07/05/11

Major new study puts future of popular anti-craving drug in doubt.

Image: 
Chantix may get snuffed out.
Photo via chantixlawsuit

The best-known anti-craving medication in America may not be around much longer, if recent findings about the safety of the drug hold up. Chantix, the popular anti-craving pill for smokers, shows a stronger link to potential heart problems than researchers had realized, according a new study published July 4th in the Canadian Medical Association Journal. Earlier clinical work had shown a slightly elevated risk of heart problems in patients already diagnosed with heart disease. And on June 16, the FDA had released a Safety Announcement referring to a modest increase in risk among heart patients. But the new meta-analysis found that all smokers taking Chantix showed an elevated risk of heart attack or other cardiovascular event. The risk still appears to be small—a 1.06% rate of cardiovascular events in Chantix users, compared to 0.82% among placebo takers. But the fallout could prove fatal. The new heart information will be added to the “Warnings and Precautions” section of the drug’s label. That not good enough for Dr. Sonal Singh, one of the authors of the meta-analysis. Dr. Singh put it bluntly: “Chantix is causing the problems it’s supposed to prevent. Don’t use Chantix, and try to quit unassisted. If you can’t there are other cheaper and safer alternatives.”

Pfizer, which makes Chantix, rushed to the media to air its grievances over the findings, while some cardiologists joined in with reservations of their own. HealthDay quotes assistant professor of cardiology and medicine Bruce Darrow of the Mount Sinai School of Medicine in New York City: “There is not enough evidence to conclude that Chantix is unusable or too dangerous to use, but there is enough evidence to suggest there is that possibility.” And Darrow cautioned against quitting any prescription medication without first talking to your prescribing doctor.